Colorado, 2014

Winter Weather in Colorado, December 17 to 18, 2014

December 17 to 18, 2014 · NWS GJT · 4 events in 4 counties and zones

A moist Pacific trough brought significant snowfall to portions of southwest and west central Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough brought significant snowfall to portions of southwest and west central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 10:53 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Dec 16, 10:53 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1053 PM MST TUE DEC 16 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) ISSUED AT 302 PM
MST TUE DEC 16 2014

MOIST BUT FRAGMENTED PACIFIC WAVE WILL MOVE ACROSS THE SRN PORTION
OF THE FORECAST AREA LATE TONIGHT AND WEDNESDAY...DEPARTING THE
REGION LATE WEDNESDAY NIGHT. QG DIAGNOSTICS DO SHOW DYNAMICAL
ASCENT...ALTHOUGH NOT OVERWHELMING WITH THE BULLSEYE TRACKING OVER
EASTERN NEW MEXICO. NEVERTHELESS...COMBINED WITH AN AIR MASS RICH
IN MOISTURE AND LOW STATIC STABILITY BELOW THE 600-700 MB
LEVEL...LIGHT SNOW COULD BE STEADY AND WILL GENERATE FAIR AMOUNTS
ON TOP OF THE MOUNTAINS. ELECTED TO HOIST WINTER WEATHER ADVISORY
FOR THE SAN JUAN MOUNTAINS AND GRAND MESA FOR A 24 HOUR WINDOW
FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT. LOCALIZED AREAS
SUCH AS THE ELKS...WEST ELKS...ABAJOS AND LA SALS MAY GET FAIR
SNOW AMOUNTS AS WELL...BUT THE CONFIDENCE LEVEL IS NOT AS HIGH.
FOR THE LOWER VALLEY LOCATIONS...PRECIPITATION WILL BE MIXED BAG
AND WILL BE DEPENDENT ON TEMPERATURE. MONTROSE AND PARTS OF THE
GRAND VALLEY COULD SEE A RAIN/SNOW MIX IN THE MORNING...RAIN IN
THE AFTERNOON AND FOLLOWED BY SNOW IN THE EVENING.

FOR THE NORTHERN THIRD OF THE FORECAST AREA THE CHANCE OF ANY
PCPN IS MUCH LOWER AS THE MOIST LAYER DOES NOT REACH THE HIGHWAY
40 CORRIDOR...BUT CLOUDY CONDITIONS WILL PREVAIL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM MST TUE DEC 16 2014

THURSDAY A SPLIT TROUGH IS WORKING THROUGH THE AREA WITH MOST OF THE
ENERGY INTO NORTHERN MEXICO. THE NORTHERN PORTION PULLS A MILD -26C
COLD CORE OVER THE NORTHERN FORECAST AREA. SNOW AMOUNTS CONTINUE TO
NOT LOOK OVERLY IMPRESSIVE. DYNAMICS ARE WEAK BUT THERE IS CYCLONIC
COLD ADVECTION AND THE DENDRITIC GROWTH REGION IS NEAR SATURATION
JUST ABOVE MTN TOP LEVEL OVER THE CENTRAL MTNS. THURSDAY NIGHT NW
FLOW SHIFTS THE MID-LEVEL MOIST LAYER SE OUT OF THE REGION SO
SHOWERS ARE EXPECTED TO DIMINISH.

FRIDAY-FRIDAY NIGHT...RIDGE BUILDS IN FROM THE WEST. SOME LIGHT
SHOWERS ARE POSSIBLE OVER THE CO MTNS. OTHERWISE VALLEY
INVERSIONS WILL BE IN PLACE.

FRIDAY NIGHT-SUNDAY AMPLIFYING RIDGE IN THE EASTERN PACIFIC HELPS TO
DEVELOP A TROUGH ON THE EAST PLAINS. THE RESULTING SOMEWHAT MOIST NW
FLOW ALOFT WOULD FAVOR NW CO MTNS WITH SNOWFALL. THE POLAR FRONT JET
NOSES INTO THE NORTHERN CWA BY MONDAY THAT HAS THE POTENTIAL FOR
INCREASED SNOWFALL IN NW COLORADO. MODEL BLEND RAISED THE POPS OVER
THE NORTHERN-CENTRAL COLORADO MTNS INTO TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1034 PM MST TUE DEC 16 2014

KVEL WILL CONTINUE TO STAY SOCKED IN BY BR OVERNIGHT WITH CALM
CONDITIONS PERSISTING. -SN AND -RA STILL ON TRACK TO MOVE IN FROM
THE SOUTHWEST AFTER 09Z TONIGHT AND WILL LOWER CIGS AT MOUNTAIN
AIRFIELDS IN SOUTHWESTERN COLORADO. PRECIPITATION WILL BE FAIRLY
WIDESPREAD ACROSS SE UTAH...SOUTHCENTRAL COLORADO AND SW COLORADO
BY MIDDAY WEDNESDAY AND BECOME SCATTERED AFTER 00Z. SNOW LEVEL IS
EXPECTED TO BE AROUND 5500 FT BUT WILL FLUCTUATE THROUGHOUT THE
DAY. -SN MIXED IN WITH -RA IS POSSIBLE AT THE LOW VALLEY SITES
(KGJT...KMTJ...KRIL) THROUGHOUT THE DAY BUT CONDITIONS ARE
EXPECTED TO STAY ABOVE IFR AT THESE SITES. MTN OBSCURATIONS WILL
BE COMMON THROUGHOUT THE DAY FOR LOCATIONS SOUTH OF I-70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 AM WEDNESDAY TO 3 AM MST THURSDAY
     FOR COZ009-018-019.

UT...NONE.
&&

SHORT TERM...PF
LONG TERM...JOE
AVIATION...JAM
Hazardous weather outlook, Dec 16, 4:51 AM MST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 AM MST TUE DEC 16 2014

COZ001>014-017>023-UTZ022>025-027>029-171200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 AM MST TUE DEC 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL SPREAD ACROSS THE NORTHERN HALF OF THE FORECAST
AREA THIS MORNING...EXTENDING TO THE CENTRAL COLORADO MOUNTAINS.
THE BEST CHANCE OF SNOW WILL BE FROM LATE MORNING UNTIL EARLY
AFTERNOON....MOSTLY ENDING BY DARK. THEN BY LATE TONIGHT SNOW
WILL BEGIN TO INCREASE FROM THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SNOW WILL CONTINUE ON WEDNESDAY AND THURSDAY
BEFORE WINDING DOWN THURSDAY NIGHT. AT TIMES SNOW MAY MIX
WITH...OR CHANGE OVER TO RAIN IN THE LOWER VALLEYS. MOUNTAIN SNOW
WILL AGAIN BE POSSIBLE DURING THE WEEKEND...FAVORING THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Dec 17, 1:28 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 AM MST WED DEC 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     SNOW             3 N KEBLER PASS         38.89N 107.10W
12/16/2014  M1.0 INCH        GUNNISON           CO   SKI AREA

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1401806

MALEKSA
Local storm report, Dec 17, 1:33 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 AM MST WED DEC 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             HAYDEN                  40.49N 107.25W
12/16/2014  M3.0 INCH        ROUTT              CO   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

EVENT NUMBER GJT1401807

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
December 17, 3:00 AM MST to December 18, 9:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 8 inches were measured across the area. Numerous avalanches occurred in the Uncompahgre Gorge area where the greatest amount of snowfall was measured.

Winter Weather, Southwestern San Juan Mountains

When
December 17, 3:00 AM MST to December 18, 4:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 8 inches were measured across the area. Travel was severely hampered on Highway 550 due to the slick and snowpacked road surface.

Winter Weather, Roan and Tavaputs Plateaus

When
December 17, 5:00 AM MST to 8:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts up to 6 inches were measured above the 7000 foot level, including Douglas Pass.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
December 17, 8:00 PM MST to December 18, 9:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area, with this being one of the first significant snowfall events for this zone thus far into the winter season.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552594, 552595, 552596, 552598.